New York, 2012

Damaging Winds in New York, July 17, 2012

July 17, 2012 · NWS ALY · 2 events in 2 counties and zones

An area of low pressure moved from southern Canada towards northern New England. This low pressure area pushed a cold front and surface trough across upstate New York during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure moved from southern Canada towards northern New England. This low pressure area pushed a cold front and surface trough across upstate New York during the afternoon and early evening hours. With very warm temperatures in place, the atmosphere was quite unstable. Several clusters of thunderstorms developed and organized into a line and moved southeast across the southern Adirondacks. Some of these thunderstorms produced wind damage to trees and power lines. Thunderstorms weakened by the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 17, 3:18 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 17, 3:18 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
418 PM EDT TUE JUL 17 2012

.SYNOPSIS...
A HOT AND HUMID AIR MASS WILL LINGER ACROSS THE REGION TODAY. A COLD
FRONT WILL SAG SLOWLY SOUTH FROM THE SAINT LAWRENCE VALLEY THIS
EVENING...REACHING THE MOHAWK VALLEY WEDNESDAY MORNING...AND THE
LONG ISLAND SOUND BY WEDNESDAY EVENING.  HIGH PRESSURE WILL BUILD
FROM HUDSON'S VALLEY LATE WEDNESDAY INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WMFNT AND ITS CLOUDS AND -SHRA/TSTMS HAS MOVED E OF FCA. PATCHY
MID CLOUDS ACROSS S TIER AND VT...WITH CLEARING OVER REST OF FCA.
THE CLOUDS WILL CLEAR THE S AND E PTNS OF FCA 17-18UTC.

WITH FULL SUN FOR SVRL HRS CONVECTIVE POTENTIAL EVOLVES...AND
CURRENT THINKING HAS NOT CHANGED FM EARLIER TDY. WHILE 12UTC ALB
SNDG AND MDL SOUNDINGS ACROSS FCA SHOW SOME CAPPING...BUF 12UTC
SNDG AND MDL SNDGS INDICATE THIS WILL BE GONE PARTICULARLY N HALF
OF BTWN 18-21UTC.

MOST GUID AND MDL SOUNDINGS HAVE 1000-2000 J/KG OF CAPE ACROSS FCA
AND MINIMAL CIN VALUES BY 21UTC...AGAIN PARTICULARLY N. MAIN ISSUE
AT LEAST INTO THE EVENING IS LACK OF LARGE SCALE FORCING. MID AND
UPR JET AXIS AND FAVORABLE QUADS REMAIN WELL N OF FCA...WITH ONLY
MINIMAL INTERACTION ACROSS N TIER THIS AFTN. AS THIS SHIFTS S TNGT
     THE DYNAMICS WILL ALSO SHIFT S....BY NOT UNTIL AFT 03UTC.

IN SPITE OF A LACK OF LARGE SCALE DYNAMIC FORCING THERE'S DIURNAL
HEATING...AND MOST AREAS WILL SEE L/M 90S...ELEVATED TRRN...GRTLKS
LAKE BREEZES...COLD POOLS AND OUTFLOW BOUNDARIES FROM CONVECTION
TO THE N...A WEAK TROF ACROSS THE E GRTLKS...AND LOCAL EFFECTS TO
TRIGGER CONVECTION. H850 HPA JET OF 30-50KTS NOSES INTO FCA
DURING THE AFTN...AND IT COULD BE SUFFICIENT W/ EXPECTED CAPE TO
GET THINGS GOING. ADD PWATS OF 1.50-ALMOST 2.0 TODAY.

ON THE LARGER SCALE SFC LOW IN OTTAWA VALLEY WILL ZIP EAST TO
MAINE BY EVENING...AND ITS TRAILING CDFNT WILL START TO SAG INTO
N TIER OF NYS BY 00UTC...REACHING THE MHWK VLY BY WED MORNING.

MOST OF LARGE SCALE AND LOCAL MESO SCALE WRF AND HRRR MODELS HV
CONVECTION FIRING ALONG AND AHEAD OF THE CDFNT DURING THE MID AFTN
NR CANADIAN/USA BORDER...AND SHIFTING TO N TIER OF FCA 21-23UTC.

ALL THESE MODELS MAINTAIN THIS CONVECTION INTO THE EVENING AS IT
SHIFTS ESE...POSSIBLY REACHING MHWK VLY/CAP RGN. BUT MODELS WEAKEN
CONVECTION WITH THE END OF DIURNAL HEATING...AND RESURGENCE OF THE
CAP OVERNIGHT. WITH H850 JET PUNCHING EAST....0-6 KM DEEP BULK
SHEAR VALUES ARE ALREADY 40+...MHWK VLY AND N.

SPC HAS OUTLOOKED N HALF OF FCA TODAY. POTENTIAL WATCH DECISION
95% BASED ON LATEST MCD. BUT THE SOUTHERN EXTENT OF SVR CONVECTION
REMAINS QUESTIONABLE.

IN SUMMARY EXPECT A HOT HUMID AFTN. CONVECTION ORGANIZING ALONG N
NY BORDER. APPEARS CURRENT LINE ALONG NVT/N NH IS BACK BUILDING INTO
NYS...AND THIS WILL BCM MORE ORGANIZED NEXT FEW HRS AND SHIFT ESE.
HOW FAR SOUTH REMAINS A QUESTION...BUT N TIER OF FCA REMAINS AT
RISK FOR POSSIBLE SVR. ISOLD-SCT CELLS COULD STILL FORM AFTER CAPS
GIVE WAY THIS AFTN ANYWHERE FM MHWK VLY N AND THESE COULD BCM
QUITE HEALTHY...WITH HEAVY DOWNPOURS.

AS CDFNT SAGS SLOWLY S TNGT IT WILL REMAIN FOCUS OF -SHRA AND
CONVECTION...BUT MDLS CLEARLY SUG CONVECTION WEAKENS CONSIDERABLY
OVERNIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AFTER A LATE NIGHT LUL IN CONVECTION MDL SUITE IN AGREEMENT WITH
CDFNT BEGINNING THE DAY IN MHWK VLY AND CONTINUING SWRD.
CONVECTION FIRES MID DAY...WITH MAIN THREAT S & E OF ALB. WITH S
AREAS IN BETTER JET DYNAMICS...JUXTAPOSED TO CDFNT AND CAPES
REBUILDING TO 1500-3000 J/KG ASSORTED GUIDANCE INDICATES THE
LIKELY LOCATIONS FOR A SVR CONVECTION THREAT WILL BE SOUTH OF
ALBANY.

VARIATIONS IN CLOUD COVER COULD DAMPEN THIS RESPONSE AND LOCAL WRF
DOESN'T GET CONVECTION WELL ORGANIZED TILL ITS STRADDLING THE
SOUTH TIER OF COUNTIES WED.

WITH PWATS STILL IN THE 1.50-2.00 INCH RANGE SOUTH SOME LOCALLY
HVY DOWNPOURS ARE POSSIBLE...AS SOME LOCATIONS COULD RECEIVE A
QUICK FEW INCHES OF RAINFALL. THE MID LEVEL FLOW IS FAST...SO ANY
CELLS SHOULD BE FAST MOVERS...AND LARGE PCPN DEFICITS CONTINUE
OVER THE HSA.

FURTHER N WED TEMPS WILL REMAIN ABV NORMALS ONE MORE DAY BUT
DRIER AIR WILL BE FILTERING INTO N TIER WITH CLEARING.

WED NT CDFNT MOVES S OF FCA...MOST OF AREA CLEARS AND DRIES..HWVR
CLOUDS MAY LINGER OVER S PTNS OF FCA. WHAT WILL BE VERY NOTICEABLE
IS DEPARTURE OF HUMIDITY AS TD DROP INTO 50S.

BY THU LARGE SFC HIGH BUILDS SE INTO FCA FM ONT/HUD BAY WITH FAIR
AND SEASONABLE CONDS ACROSS ENTIRE FCA INTO THU NT.

A RECENT WRINKLE IN NAM/GFS IS THE FORMATION OF A WAVE ALONG THE
STALLED FRONT TO OUR SOUTH LATE THU AND FRI OVER S VA. WHILE NOT
AS VIGOROUS AS THE 06UTC RUNS,..THE CURRENT SUITE BRINGS INCRG
CLOUDS AND CHC -SHRA TO S TIER OF FCA LATE FRI.

WILL POPULATE THIS PERIOD WITH MET/MAV BLEND AS GUID IN CLOSE
AGREEMENT.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
A NICE START TO THE WEEKEND AS A RIDGE OF HIGH PRESSURE WILL BE OVER
THE REGION ON SATURDAY.  THE GFS WANTS TO LINGER ONTO THE UPPER TROF
AXIS AND RESULTS IN ISOLATED CONVECTION ACROSS THE REGION.
HOWEVER...THE GFS ALSO HINTS AT RISING HEIGHTS WHICH IS ALONG THE
SAME AS OTHER GLOBAL GUIDANCE.  WE WILL RETAIN THE DRY FORECAST
ALONG WITH AT OR SLIGHTLY BELOW NORMAL TEMPERATURES.

THEN TRENDS ON SUNDAY ARE BECOMING A LITTLE MORE ACTIVE...BUT NOT A
WASHOUT.  ANOTHER SHORTWAVE WITHIN THE NORTHWEST FLOW REGIME ALOFT
IS EXPECTED TO TRACK TOWARD THE GREAT LAKES REGION LATER ON SUNDAY.
AT THIS TIME...WE WILL INTRODUCE A SLIGHT CHANCE FOR CONVECTION AND
CONTINUE TO MONITOR TRENDS.  BY SUNDAY NIGHT...ALL OF THE AVAILABLE
GUIDANCE SUGGESTS A PV ANOMALY CROSSES THE REGION.  WE WILL HAVE THE
HIGHER POPS...30-40 PERCENT...AT THIS TIME ACROSS MOST OF THE REGION
SUNDAY NIGHT.

BY MONDAY...THAT PV ANOMALY DOES TRACK EAST YET THE CYCLONIC FLOW
REGIME REMAINS IN PLACE.  THE ECMWF/DGEX WANTS TO LINGER A SURFACE
TROUGH ACROSS THE REGION WHILE THE GFS IS THE MOST AGGRESSIVE TO
CLEAR OUT OF OUR SOUTHERN COUNTIES.  HPC GUIDANCE IS SOMEWHAT IN THE
MIDDLE OF THE GUIDANCE ENVELOPE AND HAVE FOLLOWED THE GUIDANCE
CLOSELY.  TEMPERATURES AND DEWPOINTS WILL BE ON THE CLIMB AS WELL AS
WE AVERAGE TOWARD ABOVE NORMAL INTO EARLY NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS WILL BE PRIMARILY CONFINED TO FAR NORTHERN
AREAS LATER TODAY AND TONIGHT AS A COLD FRONT DROPS SOUTH FROM
CANADA. AN ISOLATED THUNDERSTORM IS NOT OUT OF THE QUESTION FURTHER
SOUTH BUT TO LOW OF PROBABILITY TO MENTION IN A TAF. INCREASING
SOUTHWEST WINDS ARE EXPECTED TO RESULT IN DOWNSLOPING IN THE HUDSON
VALLEY WHICH SHOULD ALSO HELP LIMIT CONVECTIVE ACTIVITY FOR MOST OF
THE TAF SITES. THE BEST CHANCE OF THUNDERSTORMS WILL BE AT KGFL LATE
THIS AFTERNOON INTO EARLY THIS EVENING. MODELS SHOW MOST CONVECTION
DYING OUT OVERNIGHT BUT SOME ISOLATED RAIN SHOWERS AND FOG AND
STRATO CU EXPECTED AS MOISTURE POOLS AHEAD OF COLD FRONT. FOR
TOMORROW...COLD FRONT CONTINUES TO MOVE SOUTH WITH BEST CHANCE OF
THUNDERSTORMS OVER SOUTHERN AREAS AS COLD FRONT CONTINUES SOUTH.

SOUTHWEST WINDS 10 TO 15 KTS BY AFTERNOON SUBSIDING TO 3 TO 6 KTS
THIS EVENING. FOR WEDNESDAY...WINDS WEST TO NORTHWEST BECOMING
NORTHWEST TO NORTH AT 5 TO 10 KTS.

OUTLOOK...
WED...VFR/MVFR. SCT SHOWERS/TSTMS.
THU..NO SIG WX.
FRI-SUN...VFR...SLIGHT CHC ISOLD AFTERNOON TSTM.

&&

.FIRE WEATHER...
A HOT AND HUMID AIR MASS WILL LINGER ACROSS THE REGION TODAY. A COLD
FRONT WILL SAG SLOWLY SOUTH FROM THE SAINT LAWRENCE VALLEY THIS
EVENING...REACHING THE MOHAWK VALLEY WEDNESDAY MORNING...AND THE
LONG ISLAND SOUND BY WEDNESDAY EVENING.  HIGH PRESSURE WILL BUILD
FROM HUDSON'S VALLEY LATE WEDNESDAY INTO THE WEEKEND.

RELATIVE HUMIDITY VALUES WILL INCREASE TO 80 TO 100 PERCENT
TONIGHT..AND RECOVER TO 40-60 PERCENT WEDNESDAY AFTERNOON. VALES
WEDNESDAY WILL INCREASE TO 60-80 PERCENT.

SOUTHWEST WINDS 10 TO 15 MPH WITH HIGHER GUSTS WILL BECOME LIGHT
AND VARIABLE TONIGHT AT 10 MPH OR LESS...AND INCREASE FROM THE
WEST NORTHWEST TO 5 TO 15 MPH ON WEDNESDAY.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED ON THE MAIN STEM RIVERS OVER THE
NEXT 5 DAYS.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A FRONTAL PASSAGE
TONIGHT INTO WEDNESDAY WILL PRODUCE SOME HEAVY RAINFALL DUE TO A
SHORT PERIOD OF ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES IN THE
1.5 TO 2 INCH RANGE. SOME PONDING OF WATER ON ROADWAYS OR POOR
DRAINAGE FLOODING IS POSSIBLE...ESPECIALLY ON WEDNESDAY. ZONAL
FLASH FLOOD GUIDANCE VALUES REMAIN HIGH FOR MID JULY. THE
POTENTIAL FOR FLASH FLOODING IS LOW AT THIS TIME IN THE ALY HYDRO
SERVICE AREA.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...SNYDER
NEAR TERM...SNYDER
SHORT TERM...SNYDER
LONG TERM...BGM
AVIATION...
FIRE WEATHER...SNYDER
HYDROLOGY...WASULA/SNYDER

WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jul 17, 4:30 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT TUE JUL 17 2012

NYZ032-033-041>043-082>084-VTZ013>015-181200-
NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
530 PM EDT TUE JUL 17 2012

...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS...LAKE
GEORGE SARATOGA REGION AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE CHANCE FOR THUNDERSTORMS CONTINUES ON WEDNESDAY AS A COLD
FRONT SLOWLY TRACKS SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR
HERKIMER...HAMILTON...SARATOGA...WARREN...FULTON...WASHINGTON...BENNINGTON...
WINDHAM COUNTIES.

NYZ038>040-050-181200-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-SOUTHERN SARATOGA-
530 PM EDT TUE JUL 17 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER...SOUTHERN
FULTON...SOUTHERN SARATOGA AND MONTGOMERY COUNTIES.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE CHANCE FOR THUNDERSTORMS CONTINUES ON WEDNESDAY AS A COLD
FRONT SLOWLY TRACKS SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR SOUTHERN HERKIMER...SOUTHERN
FULTON...SOUTHERN SARATOGA AND MONTGOMERY COUNTIES.

CTZ001-013-NYZ049-052-053-059-060-064>066-181200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN SCHENECTADY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
530 PM EDT TUE JUL 17 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...CAPITAL REGION AND MID HUDSON VALLEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY AS A
COLD FRONT SLOWLY TRACKS SOUTH ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

MAZ001-025-NYZ047-048-051-054-058-061-063-181200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY-
WESTERN ALBANY-EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-
WESTERN ULSTER-
530 PM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
PORTIONS OF THE CAPITAL REGION AND CATSKILLS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT AS A COLD FRONT SLOWLY
TRACKS SOUTH ACROSS THE REGION. THERE IS A POTENTIAL FOR SOME OF
THESE THUNDERSTORMS TO BE STRONG OR SEVERE. THUNDERSTORMS WILL
TRACK TO THE EAST BETWEEN 20 AND 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY AS A
COLD FRONT SLOWLY TRACKS SOUTH ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON WEDNESDAY.

In the hours before

Special weather statement, Jul 17, 4:03 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
503 PM EDT TUE JUL 17 2012

NYZ042-043-172230-
NORTHERN WASHINGTON NY-NORTHERN WARREN NY-
503 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORMS IN

  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 34 MILES NORTH OF SCAROON MANOR PUBLIC
CAMPGROUND TO 32 MILES NORTHWEST OF NORTH CREEK TO 64 MILES NORTHWEST
OF NORTH CREEK...OR ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
NEWCOMB TO 11 MILES NORTHWEST OF NEWCOMB TO 33 MILES NORTH OF OLD
FORGE...AND MOVING SOUTHEAST AT 45 MPH.

THUNDERSTORMS WILL BE NEAR...
ROGERS ROCK CAMPGROUND BY 555 PM EDT
HAGUE BY 600 PM EDT
SCAROON MANOR PUBLIC CAMPGROUND BY 610 PM EDT
NORTH CREEK AND EAGLE POINT CAMPGROUND BY 615 PM EDT
JOHNSBURG BY 620 PM EDT
CHESTERTOWN BY 625 PM EDT

THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE GEORGE...SCHROON LAKE...BRANDT LAKE...FRIENDS
LAKE GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4377 7334 4369 7340 4359 7342 4358 7340
      4363 7337 4363 7332 4351 7324 4347 7391
      4367 7421 4373 7422 4381 7338
TIME...MOT...LOC 2101Z 297DEG 40KT 4419 7395 4403 7426
          4415 7498

SNYDER

The radar

The Ft Drum radar (KTYX), 104 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 17, 4:41 PM EST
Where
Hamilton County, 0.13 mi N of Long Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.972, -74.420

Trees were reported down due to thunderstorm winds in Long Lake.

Thunderstorm Wind, Warren

When
July 17, 4:47 PM EST
Where
Warren County, 1.13 mi ESE of Hague
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.745, -73.498

Trees and wires were reported down due to thunderstorm winds at the corner of Routes 8 and 9N in Hague.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387861, 387862.